MAUDE Adverse Event Report: ACIST MEDICAL SYSTEMS, INC. ACIST KODAMA INTRAVASCULAR ULTRASOUND CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR

ACIST MEDICAL SYSTEMS, INC. ACIST KODAMA INTRAVASCULAR ULTRASOUND CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR
Model Number 017788
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The acist kodama intravascular ultrasound catheter was returned to acist for investigation on november 7, 2017.Evaluation of the returned catheter confirmed that the distal tip and a distal portion of the imaging window were detached and missing.The investigation of the catheter shows evidence that the catheter may have become restricted within the patient anatomy and force was used to pull on the catheter resulting in damage to the imaging window leaving the detached portion of the catheter inside the patient.Approximately 20 mm of the distal tip and imaging window were missing from the catheter.There was evidence of stretching and necking at the breakage point and around the transducer and drive cable.This break did not occur at a bond or joint location on the catheter imaging window.On (b)(6) 2017, the patient was transferred to another hospital ((b)(6) hospital) and a physician was able to retrieve the detached tip from the patient's body with a snare.The retrieved tip was returned to acist for investigation on november 27, 2017.Evaluation of the detached tip confirmed the tip was extremely stretched and elongated to greater than 63 mm in length.A review of the kodama catheter device history record (dhr) for this kodama lot 02057087, indicates there were zero non-conformances or deviations associated with the manufacture of this lot.During the manufacture of kodama lot 02057087, samples were selected as part of the normal manufacturing process to measure tensile strength at bond locations throughout the distal tip and imaging window.All samples measured were above the tensile strength specification.All acceptance records demonstrate the device was manufactured in accordance with the device master record (dmr).The most probable root cause is operational context due to anatomical procedural factors.
 
Event or Problem Description
The user facility reported that on (b)(6) 2017 during a procedure utilizing the acist hdi high-definition intravascular ultrasound (ivus) system and acist kodama intravascular ultrasound catheter in a tortuous and calcified right coronary artery (rca), the tip of the catheter was detached inside the patient.The lesion was pre-dilated with a balloon catheter; however, the physician was not able to cross the lesion.When the kodama was withdrawn from the patient, the distal tip of the catheter was missing.The physician confirmed on angiography that the tip was still in the patient's body.The physician attempted to retrieve the tip with a snare and guidewire several times, but was unsuccessful and the tip was left untreated in the patient.The patient was admitted to the intensive care unit (icu) in stable condition.The patient was transferred to another hospital at their request on (b)(6) 2017.A physician at this hospital was able to snare the tip and percutaneous intervention (pci) was successfully completed.The patient was stable.

Brand Name
ACIST KODAMA INTRAVASCULAR ULTRASOUND CATHETER
Common Device Name
CATHETER, ULTRASOUND, INTRAVASCULAR
Manufacturer (Section D)
ACIST MEDICAL SYSTEMS, INC.
7905 fuller road
eden prairie MN 55344
MDR Report Key7065571
Report Number2134243-2017-00017
Device Sequence Number916835
Product Code OBJ
UDI-Device Identifier30841716101435
UDI-Public(01)30841716101435(17)180729(10)02057087
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K113008
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/29/2018
Device Model Number017788
Device Catalogue Number801028-001
Device Lot Number02057087
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/30/2017
Initial Report FDA Received Date11/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;